promotion image of download ymail app
Promoted
Anonymous
Anonymous asked in HealthMental Health · 1 decade ago

Ur experiences with Lithium?

as opposed 2 lamictal - gaining weight?

4 Answers

Relevance
  • 1 decade ago
    Favorite Answer

    I started taking lithium 25 years ago when I had cyclothymia. It didn't keep me from having manias eventually. I had a few times off of it to try Depakote and Tegretol. Both of those had more side effects for me in terms of feeling sedated or foggy and didn't seem to help me as much.

    My impression is that lithium causes me to forget some mood that would otherwise persist. I can't tell that it restricts any moods I get in response to things that happen, but somehow those moods don't persist as much as they did at other times. However it works, I'm confident that I do better taking it.

    The most obvious side effect is tremor. I had an essential tremor anyway. Lithium increased that so anyone who meets me notices the tremor. Other meds like Wellbutrin can make it worse, too. Someone thought once I must be on insulin and hypoglycemic because of the shaking. Someone else tried to push colonic therapy on me because of the tremor. I've wondered how many people think I'm withdrawing from alcohol - no one actually says that. I've gotten used to saying that I have a tremor like Katherine Hepburn's and leave it at that. I don't find it to be a problem myself.

    Lithium causes weight gain both directly like a lot of psych meds do and because it interferes with one's thyroid. I need to be on thyroid to balance that, but that's a very simple thing to do given the benefit I get from lithium.

    I like food so much. I don't know how much of that is psychiatric, how much is from meds, and how much is just being human. I gained and lost weight until I finally just started writing down every calorie I ate and followed limits about that as well as keeping track of fat, protein, carbs, and fiber the way dietary guidelines say to. That works, wherever my appetite comes from. It's taught me that I have to accept some hunger to stay at a healthy weight. That's true for me no matter what meds I take.

    Lithium can drift into life-threatening toxicity easily with dehydration or certain other conditions. Other drugs are safer in that respect. But for me it's been an easy and effective drug, so I'm happy to keep taking it.

    • Commenter avatarLogin to reply the answers
  • 1 decade ago

    I have been taking lamictal for almost a year now and I don't like it. I have said something to my Dr. but he wont change it. I don't feel like it is working and I have gained about 35 lbs.

    • Commenter avatarLogin to reply the answers
  • 4 years ago

    It was once a first-rate recreation while I was once a child in view that I performed it on my possess will. Now it's not intriguing such a lot. It turns out I cannot disguise good ample from a few and while I search I am now not so certain what I will uncover.

    • Commenter avatarLogin to reply the answers
  • 1 decade ago

    my experience was bad! lithium made me become out of control (mentally), very energetic,shaky, and of course anxious. the reason behind this is because they misdiagnosed me. my father said it helped him more than any other medication he ever tried. stopped the voices and helped him focus on reality. thats all he would tell me. hope it helps a little

    • Commenter avatarLogin to reply the answers
Still have questions? Get your answers by asking now.